Hail, Tuolumne
- When
- August 1, 2:00 PM PST to 2:15 PM PST
- Where
- Tuolumne County, 7.27 mi SE of Dardanelle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.280, -119.750
Hail to the size of nickels was reported.
A disturbance combined with monsoonal moisture to spread showers and isolated strong thunderstorms into the northern Sierra.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A disturbance combined with monsoonal moisture to spread showers and isolated strong thunderstorms into the northern Sierra.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 1, 8:17 AM PST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 917 AM PDT SAT AUG 1 2015 .SYNOPSIS... A COOLING TREND CONTINUES INTO SUNDAY. DAYTIME HIGHS NEAR NORMAL TODAY AND AT OR BELOW NORMAL MUCH OF NEXT WEEK. SCATTERED MOUNTAIN THUNDERSTORMS THROUGH MONDAY AS MONSOON MOISTURE IS PULLED NORTHWARD...ELSEWHERE CONTINUED DRY. && .DISCUSSION... SOME ISOLATED THUNDERSTORMS POPPED UP OVER WEST END OF THE VALLEY AND MOVED OVER SOUTHERN LAKE COUNTY. THAT ACTIVITY CONTINUES TO MOVE NORTHWARD ELSEWHERE SHOWERS ARE POPPING UP OVER THE MOUNTAINS WITH THE MOST HEAVILY CONCENTRATED AREA LOCATED OVER THE BURNEY BASIN. THUNDERSTORMS SHOULD BE DEVELOPING OVER THE SIERRA RANGE BY 11 AM THIS MORNING. TODAY AND TONIGHT SHOULD BE THE MOST ACTIVE TIME FOR THUNDERSTORMS. AFTER SUNDAY MOST OF THE ACTIVITY LOOK TO PUSH TO EAST OF THE CREST. THERE IS STILL SOME UNCERTAINTY FOR TUESDAY BUT A WEAK SHORTWAVE MAY TRIGGER SOME ACTIVITY MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. STRONG DELTA BREEZE IS HELPING TO KEEP INLAND TEMPERATURES A LITTLE BIT COOLER TODAY. MODERATE TO STRONG DELTA BREEZE IS EXPECTED TO CONTINUE THE NEXT SEVERAL DAYS. && .EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY) WEAK TROUGH FORECAST ALONG THE WEST COAST DURING THE EXTENDED PERIOD WHILE THE STRONG UPPER RIDGE IS CENTERED WELL TO OUR EAST OVER THE GREAT PLAINS. WESTERLY FLOW ALOFT IS LIKELY TO KEEP THUNDERSTORM CHANCES EAST OF THE SIERRA CREST THROUGH MUCH OF THE PERIOD, HOWEVER, A WEAK CLOSED LOW IN THE BASE OF THE TROUGH IS FORECAST TO APPROACH THE REGION LATE IN THE WEEK AND MAY BRING AN INCREASED CHANCE FOR DEEP CONVECTION OVER THE HIGHER TERRAIN. TEMPERATURES WILL BE CLOSE TO AVERAGE FOR EARLY AUGUST. && .AVIATION... VFR CONDS NXT 24 HRS EXC SCT MVFR CONDS VCNTY TSRA OMTNS. SWLY WINDS 25-35 KTS CARQ STRAIT AND W DELTA THRU 12Z SUN. ELSW, WINDS GENERALLY LESS THAN 10 KTS EXC BECMG SLY 10-20 KTS IN THE SAC VLY AFT 21Z. && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1213 PM PDT SAT AUG 1 2015 CAZ013>019-063-064-066>069-021200- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY- BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING... RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ... SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO... ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON... CHESTER...QUINCY...BLUE CANYON 1213 PM PDT SAT AUG 1 2015 ...MOUNTAIN THUNDERSTORMS THROUGH SUNDAY... .IMPACTS... * FIRE STARTS POSSIBLE DUE TO THUNDERSTORMS * THUNDERSTORMS MAY IMPACT OUTDOOR RECREATION IN THE MOUNTAINS .FORECAST CONFIDENCE... * HIGH FOR MOUNTAIN THUNDERSTORMS THROUGH SUNDAY. * MEDIUM FOR NOCTURNAL ACTIVITY IN THE MOUNTAINS TONIGHT. * LOW FOR NORTHEAST FOOTHILLS THUNDERSTORMS LATE TONIGHT INTO EARLY SUNDAY. .TIMING AND STRENGTH... * MAINLY MOUNTAIN THUNDERSTORMS THROUGH SUNDAY. .WEATHER SUMMARY... MONSOON MOISTURE CONTINUES TO SPREAD NORTHWARD BRINGING MOUNTAIN THUNDERSTORMS THROUGH SUNDAY. POSSIBLE ADDITIONAL FIRE STARTS AND IMPACTS TO OUTDOOR RECREATION SUCH AS HIKING AND BOATING ARE THE MAIN ISSUES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
218 PM PDT SAT AUG 1 2015
CAZ069-012200-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
218 PM PDT SAT AUG 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALPINE AND
NORTHEASTERN TUOLUMNE COUNTIES UNTIL 300 PM PDT...
AT 217 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENNEDY MEADOW...OR NEAR SONORA PASS...MOVING NORTHWEST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENNEDY MEADOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3823 11970 3824 11973 3840 11987 3847 11972
3847 11971 3845 11968 3835 11963 3828 11965
3826 11963
TIME...MOT...LOC 2117Z 126DEG 8KT 3836 11972
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
259 PM PDT SAT AUG 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL KENNEDY MEADOW 38.31N 119.74W
08/01/2015 E0.50 INCH TUOLUMNE CA PUBLIC
MARBLE-SIZE HAIL (BIGGER THAN PEA, SMALLER
THAN PENNY) WAS REPORTED AT KENNEDY MEADOW.
&&
TGDThe Reno radar (KRGX), 166 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail. Local standard time, as filed.
Hail to the size of nickels was reported.
Hail to 1 inch in diameter reported in Dardanelle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598032, 598033.